Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 18 , ISSUE 3 ( March, 2014 ) > List of Articles

CASE REPORT

Olanzepine-induced neuroleptic malignant syndrome in a case of multiple sclerosis

Deepak Hanumanthaiah, Kumar Ramanathan

Keywords : Multiple sclerosis, neurolept malignant syndrome, olanzepine

Citation Information : Hanumanthaiah D, Ramanathan K. Olanzepine-induced neuroleptic malignant syndrome in a case of multiple sclerosis. Indian J Crit Care Med 2014; 18 (3):178-180.

DOI: 10.4103/0972-5229.128711

License: CC BY-ND 3.0

Published Online: 01-03-2014

Copyright Statement:  Copyright © 2014; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Suspicion of neuroleptic malignant syndrome (NMS) is a frequent cause of emergent psychiatric consultation. Despite early recognition, NMS has remained a syndrome that causes high rates of morbidity and mortality. A 25-year-old male with multiple sclerosis presented to the accident and emergency department and E with ataxia. He was started on steroids. On the third day, he became tearful and anxious. A diagnosis of multiple sclerosis-induced psychosis was made and he was started on olanzepine 2.5 mg BD. On the sixth day the patient was tachypneic and had tachycardia. Temperature recorded in the axilla was 45°C. Patient was intubated and electively ventilated. A diagnosis of NMS was made and treated accordingly. This case report highlights the importance of recognizing and treating NMS in a patient on anti-psychotics.


PDF Share
  1. Patel MK, Brunetti L. Neuroleptic malignant syndrome secondary to aripiprazole initiation in a clozapine-intolerant patient. Am J Health Syst Pharm 2010;67:1254-9.
  2. Trollor JN, Chen X, Sachdev PS. Neuroleptic malignant syndrome associated with atypical antipsychotic drugs. CNS Drugs 2009;23:477-92.
  3. Delay J, Pichot P, Lemperiere T, Elissalde B, Peigne F. A non-phenothiazine and non-reserpine major neuroleptic, haloperidol, in the treatment of psychoses. Ann Med Psychol (Paris) 1960;118:145-52.
  4. Gelenberg AJ, Bellinghausen B, Wojcik JD, Falk WE, Sachs GS. A prospective survey of neuroleptic malignant syndrome in a short-term psychiatric hospital. Am J Psychiatry 1988;145:517-8.
  5. Medication-induced movement disorders: Neuroleptic malignant syndrome. Diagnostic and Statistical Manual of Mental Disorders: DSM-IV-TR. Washington D.C.: American Psychiatric Association; 2000. p. 795-8.
  6. Odagaki Y. Atypical neuroleptic malignant syndrome or serotonin toxicity associated with atypical antipsychotics?. Curr Drug Saf 2009;4:84-93.
  7. Demirkiran M, Jankovic J, Dean JM. Ecstasy intoxication: An overlap between serotonin syndrome and neuroleptic malignant syndrome. Clin Neuropharmacol 1996;19:157-64.
  8. Ribeyron S, Guy C, Koenig M, Cathébras P. Olanzapine induced rhabdomyolysis and serum creatine kinase increase. Rev Med Interne 2009;30:477-85.
  9. Kaufman KR, Levitt MJ, Schiltz JF, Sunderram J. Neuroleptic malignant syndrome and serotonin syndrome in the critical care setting: Case analysis. Ann Clin Psychiatry 2006;18:201-4.
  10. Reulbach U, Dütsch C, Biermann T, Sperling W, Thuerauf N, Kornhuber J, et al. Managing an effective treatment for neuroleptic malignant syndrome. Crit Care 2007;11:R4.
  11. Patel AL, Shaikh WA, Khobragade AK, Soni HG, Joshi AS, Sahastr abuddhe GS. Electroconvulsive therapy in drug resistant neuroleptic malignant syndrome. J Assoc Physicians India 2008;56:49-50.
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.